What does it mean if you have blurred vision while taking antidepressants? Is it dangerous? Why does it happen?
Blurred vision is a possible side effect of antidepressants in which a person cannot see clearly. There have been many descriptions of this, but the most common description is that a person’s vision lacks “clarity” and clarity.
In addition to lack of clarity, someone may also experience symptoms such as burning, itching, red eyes or a hoarse or grit sensation.In addition, some people notice sensitivity to light.
Blurred vision is most often related to a class of antidepressants called tricyclic antidepressants.Such drugs include Elavil (amitriptyline), Pamelor (nortriptyline), Norpramin (desipramine), Tofranil (imipramine), Sinequan (doxepin) and other drugs.
Tricyclic antidepressants can block receptors for the neurotransmitter acetylcholine in the brain. When this receptor is blocked, the production of tears stops, causing the eyes to dry out (dry eye syndrome). Because other parts of the body also have acetylcholine receptors, this blockage can also cause symptoms in other parts of the body, such as dry mouth and constipation.
Even if you continue to use the drug regularly, the blurred vision that is a side effect of tricyclic antidepressants will usually subside within a few weeks after treatment.
If you experience blurred vision, useful steps you can take include:
- Have an eye exam to rule out other causes of blurred vision. There are many causes of blurred vision, and antidepressants are just one of them. It is very important to ensure that the eyes are checked to rule out any other causes, especially since many of them require prompt treatment.
- Use artificial tears during the day and apply lubricating ointment before going to bed to relieve dryness.
- Use a humidifier.
- Avoid smoking and second-hand smoke. In addition to smoke, it is also important to manage any other irritants in the environment that may irritate the eyes. If the side effects of your antidepressants increase your eye symptoms related to environmental allergies to some extent, you may wish to consult an allergy specialist.
- Discuss punctal plugs with your doctor. A punctal plug is a small silicone plug that is used to block the tear duct of the inner or outer eyelid. These allow the body to preserve the natural tears that lubricate the eyes or the artificial tears you apply.
- Discuss changing your dosage with your doctor. If this is not possible, it may be time to switch to a different type of antidepressant.
If you still have blurred vision, another option may be to discuss switching to a different type of medicine with your doctor.Although tricyclic drugs may be the best choice for some people, others may use a newer type of drug that works better, such as selective serotonin reuptake inhibitors (SSRIs) or serotonin and Norepinephrine reuptake inhibitors (SNRIs). These antidepressants affect acetylcholine receptors in a different way than tricyclic drugs, and tend to have fewer side effects. Your doctor will be able to help you determine whether other types of medicine are best for you.
Don’t stop taking medication without talking to your doctor
If you are troubled by any side effects you experience, it is best to continue taking the medication as prescribed until your doctor advises you to make changes. This does not mean that you need to wait until the next appointment. If you are worried, you should call your doctor immediately.
Stopping antidepressants too quickly can lead to the so-called Discontinuation syndrome, which can cause you to feel uncomfortable. Symptoms of antidepressant withdrawal syndrome may include muscle aches, nausea, fatigue, strange feelings, and dizziness.If you stop taking the medicine, your depression may also recur or worsen. Your doctor will be able to advise you on how best to stop taking or change medications to avoid these problems.